Indian Journal of Drugs in Dermatology

LETTER TO EDITOR
Year
: 2017  |  Volume : 3  |  Issue : 1  |  Page : 36--38

Diffuse melanonychia in a patient of chronic plaque psoriasis on hydroxyurea


Bhagyashree Babanrao Supekar, Kinjal Deepak Rambhia, Jayesh Ishwardas Mukhi, Rajesh Pratap Singh 
 Department of Dermatology, Venereology and Leprology, Government Medical College and Hospital, Nagpur, Maharashtra, India

Correspondence Address:
Kinjal Deepak Rambhia
C/O Dr Amit Gulati, H. No. 574, Gulati Bhavan, Mukundraj Lane, Walker Road, Mahal, Nagpur, Maharashtra
India




How to cite this article:
Supekar BB, Rambhia KD, Mukhi JI, Singh RP. Diffuse melanonychia in a patient of chronic plaque psoriasis on hydroxyurea.Indian J Drugs Dermatol 2017;3:36-38


How to cite this URL:
Supekar BB, Rambhia KD, Mukhi JI, Singh RP. Diffuse melanonychia in a patient of chronic plaque psoriasis on hydroxyurea. Indian J Drugs Dermatol [serial online] 2017 [cited 2021 Mar 6 ];3:36-38
Available from: https://www.ijdd.in/text.asp?2017/3/1/36/209031


Full Text

Sir,

Hydroxyurea or hydroxycarbamide is an antineoplastic drug used in myeloproliferative disorders such as chronic myeloid leukemia, polycythemia vera, essential thrombocythemia and psoriasis. The adverse mucocutaneous effectsinclude hyperpigmentation, alopecia, leg ulcers, and lichenoid eruptions.

A 58-year-old female diagnosed as chronic plaque psoriasis for the past 15 years came to our dermatology outpatient department for exacerbation of symptoms. There was a history of treatment with methotrexate, acitretin, cyclosporine in the past with partial resolution. After all routine investigations, the patient was started on hydroxyurea 500 mg twice a day for 1 month which was later increased to 500 mg thrice daily. Three months later, she developed asymptomatic blackish discoloration of all fingernails and toenails. At the time of presentation, she was not taking any other drug that could have caused the nail hyperpigmentation. On examination, we found diffuse blackish pigmentation of all 20 nails [Figure 1]. There was no pigmentation over palms, soles, and mucous membrane. Hematological investigations were normal. Mycological examination did not reveal any fungal elements. Considering the clinical features and investigations, a diagnosis of hydroxyurea-induced melanonychia was made. We considered temporary discontinuation of the drug because of patient's cosmetic concern and put her on topical treatment. The patient was asked to follow-up regularly in outpatient department. There was partial and complete disappearance of diffuse melanonychia over fingernails after 2 and 4 months of stopping the drug respectively [Figure 2]a,[Figure 2]b,[Figure 2]c. Partial and complete disappearance of diffuse melanonychia over toenails was seen after 3 and 6 months of stopping the drug respectively [Figure 3]a,[Figure 3]b,[Figure 3]c.{Figure 1}{Figure 2}{Figure 3}

In dermatology, hydroxyurea is used as a second-line agent for the treatment of psoriasis. Its efficacy in psoriasis therapy was first reported in 1969 by Yarbro.[1] Rosten and Layton et al. showed that hydroxyurea can be used effectively in the treatment of psoriasis that is refractory to conventional topical therapy and other cytotoxic drugs.[2],[3]

Melanonychia commonly appears as a longitudinal band, starting from the matrix and extending to the tip of the nail plate. Melanonychia is the most frequent pattern of nail discolorations induced by antineoplastic drugs including doxorubicin, cyclophosphamide, and hydroxyurea. It may coexist with diffuse pigmentation of the skin, known as melanoderma.

The exact mechanisms of melanonychia due to hydroxyurea have not been clarified yet. Possible causes include direct toxicity to the nail bed or nail matrix, focal stimulation of nail matrix, melanocytes, photosensitization and genetic predisposition.[4],[5] It can be present either as longitudinal bands or transverse bands or diffuse hyperpigmentation, among which longitudinal band is most common.[6] Other dermatological side effects of hydroxyurea include alopecia, leg ulcerations, palmoplantar keratoderma, ichthyosis, dermatomyositis-like eruption, blue lunula, periungual hyperpigmentation.[6],[7],[8] Sometimes, longitudinal melanonychia may coexist with periungual hyperpigmentation.[9] In such cases, subungual malignant melanoma should be ruled out.

Aste et al. reported a series of nine patients with nail pigmentation appearing between 6 and 24 months from the start of hydroxyurea therapy, with most common being longitudinal melanonychia.[6]

We report a patient who developed diffuse melanonychia of the 20 nails 12 weeks after the start of hydroxyurea therapy for treatment of psoriasis. There was partial and complete disappearance of diffuse melanonychia over fingernails after 2 and 4 months of stopping the drug respectively. Partial and complete disappearance of diffuse melanonychia over toenails was seen after 3 and 6 months of stopping the drug respectively. Thus, nail pigmentation as a result of antineoplastic drugs are asymptomatic and reversible within few months after withdrawal of offending agents.

Therefore, one should be aware of mucocutaneous side effect of hydroxyurea along with its other systemic side effects [Table 1].{Table 1}

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Yarbro JW. Hydroxyurea in the treatment of refractory psoriasis. Lancet 1969;2:846-7.
2Rosten M. Hydroxyurea: A new antimetabolite in the treatment of psoriasis. Br J Dermatol 1971;85:177-81.
3Layton AM, Sheehan-Dare RA, Goodfield MJ, Cotterill JA. Hydroxyurea in the management of therapy resistant psoriasis. Br J Dermatol 1989;121:647-53.
4Su PH, How CK, Yen DH, Huang MS. Melanonychia secondary to hydroxyurea. Intern Emerg Med 2012;7:289-90.
5Vomvouras S, Pakula AS, Shaw JM. Multiple pigmented nail bands during hydroxyurea therapy: An uncommon finding. J Am Acad Dermatol 1991;24(6 Pt 1):1016-7.
6Aste N, Fumo G, Contu F, Aste N, Biggio P. Nail pigmentation caused by hydroxyurea: Report of 9 cases. J Am Acad Dermatol 2002;47:146-7.
7Oh ST, Lee DW, Lee JY, Cho BK. Hydroxyurea-induced melanonychia concomitant with a dermatomyositis-like eruption. J Am Acad Dermatol 2003;49:339-41.
8Jeevankumar B, Thappa DM. Blue lunula due to hydroxyurea. J Dermatol 2003;30:628-30.
9Ceulen RP, Frank J, Poblete-Gutiérrez P. Nail pigmentation due to hydroxycarbamide. Int J Dermatol 2007;46 Suppl 3:13-5.